Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 122, NWS Columbia, SC

July 5, 2009Edgefield County, McCormick County, South Carolina; Columbia County, Lincoln County, McDuffie County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jul 5, 2009, 11:03 PM EDT for Edgefield County, McCormick County, South Carolina; Columbia County, Lincoln County, McDuffie County, Georgia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2009, 11:03 PM EDT (03:03 UTC)
Expired
Jul 5, 2009, 11:45 PM EDT
In force
42 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Edgefield County, SC, McCormick County, SC

The radar

The Columbia radar (KCAE), 122 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.1 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2009-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1298 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2009-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1298 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 060303
SVRCAE
GAC073-181-189-SCC037-065-060345-
/O.NEW.KCAE.SV.W.0122.090706T0303Z-090706T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1103 PM EDT SUN JUL 5 2009

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MCDUFFIE COUNTY IN EAST CENTRAL GEORGIA
  COLUMBIA COUNTY IN EAST CENTRAL GEORGIA
  SOUTHERN LINCOLN COUNTY IN EAST CENTRAL GEORGIA
  SOUTHEASTERN MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA
  WESTERN EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 1145 PM EDT

* AT 1102 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF
  LINCOLNTON...OR 12 MILES SOUTHEAST OF WASHINGTON...AND MOVING EAST
  AT 35 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE EVANS AND MARTINEZ

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA...TOLL
FREE 1 800 7 7 5...7 1 9 9.

LAT...LON 3365 8259 3364 8254 3366 8252 3366 8250
      3377 8258 3379 8259 3386 8202 3356 8199
      3354 8202 3355 8204 3350 8209 3350 8261
      3362 8265
TIME...MOT...LOC 0303Z 265DEG 29KT 3365 8255

$$

AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 7:43 PM EDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 5, 7:43 PM EDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
743 PM EDT SUN JUL 5 2009

.SYNOPSIS...

COLD FRONT CURRENTLY OFF TO THE NORTH OF THE REGION WILL CONTINUE
TO SLOWLY DRIFT SOUTHWARD OVERNIGHT. THE FRONT WILL SAG SOUTHWARD
INTO THE FORECAST AREA ON MONDAY...AND THEN STALL OUT MONDAY
NIGHT. MUCH NEEDED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE
POSSIBLE EARLY THIS WEEK IN THE VICINITY OF THE FRONT.

&&

.NEAR TERM /THROUGH MONDAY/...

SOUTHERLY WINDS CONTINUE TO BRING LOW LEVEL MOISTURE BACK INTO
THE REGION. WEAK SURFACE TROUGH BEING INDICATED ACROSS SOUTHERN
ALABAMA AND GEORGIA SHOULD CONTINUE TO BE THE MAIN FOCUS AREA FOR
THUNDERSTORMS THROUGH THE EVENING. SURFACE ANALYSIS INDICATES
BEST INSTABILITY OVER OUR AREA ACROSS SOUTHERN AND EASTERN
COUNTIES THIS AFTERNOON. THOSE AREAS HAVE ALSO EXPERIENCED MORE
SUNSHINE FROM LATE IN THE MORNING THROUGH CURRENT TIME. STILL CAN
NOT RULE OUT A FEW STRONG STORMS SOUTH AND EAST THROUGH THE
EVENING HOURS. BUFKIT SOUNDINGS INDICATING INVERTED V
SIGNATURE...WHICH WOULD INDICATE MAIN THREAT FROM ACTIVITY SHOULD
BE STRONG WINDS.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/...

SURFACE FRONT WILL BE OVER THE AREA MONDAY INTO MONDAY NIGHT
BEFORE PUSHING SOUTH ON TUESDAY...AND THEN BEGINNING TO DISSIPATE.
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE ENTIRE AREA
MONDAY AND MONDAY NIGHT...THEN DECREASE ACROSS THE NORTH FOR
TUESDAY. DEPENDING ON CLOUD COVER AND STRENGTH OF COOL AIR ONCE
THE FRONT MOVES THROUGH...COULD SEE TEMPS SLIGHTLY BELOW NORMAL
BOTH MONDAY AND TUESDAY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...

FRONT DISSIPATES SOUTH OF THE REGION BY WEDNESDAY. LONG TERM
PATTERN FOR OUR AREA CONTINUES TO SHOW SOUTHEASTERN TROUGH OVER
THE REGION...WITH MAIN UPPER LEVEL RIDGE REMAINING ACROSS THE
WESTERN US. WEAK SYSTEMS MOVING THROUGH THE UPPER FLOW WILL
INTERACT WITH POSSIBLE LEE TROUGH AND SEA BREEZE CONVECTION EACH
DAY. THIS WILL ALLOW FOR ISOLATED AFTERNOON CONVECTION TO BE
POSSIBLE THROUGH THE ENTIRE PERIOD. TEMPS REMAIN CLOSE TO CLIMO
FOR THE PERIOD.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...

THE FIRST ROUND OF SHOWERS HAS PUSHED THROUGH THE AREA BUT ANOTHER
BATCH OF RAIN IS EXPECTED TO IMPACT AGS/DNL/OGB DURING THE 00Z-03Z
TIME FRAME...AND THE NORTHERN EDGE MAY CLIP CAE/CUB. VISIBILITIES
MAY BE REDUCED TO MVFR DURING THIS RAIN AND CEILINGS MAY DROP TO
MVFR AROUND 2000 FT...BUT IT SHOULD NOT LAST MORE THAN A COUPLE OF
HOURS. OTHERWISE CLOUDS ARE EXPECTED THROUGHOUT THE NIGHT AND
WINDS SHOULD BE LIGHT AROUND 5 KNOTS OR LESS.

A FRONTAL BOUNDARY IS APPROACHING FROM THE NORTH BUT WILL STRUGGLE
TO PUSH THROUGH THE FORECAST AREA. AS THE FRONT APPROACHES THERE
IS THE CHANCE FOR ADDITIONAL SHOWERS LATER TONIGHT AND SOME MVFR
CEILINGS ARE EXPECTED TO DEVELOP AT THE TERMINALS DURING THE 10Z-
16Z TIME FRAME. SOME MVFR VISIBILITIES WILL ALSO BE POSSIBLE. WITH
THE FRONT IN THE VICINITY ON MONDAY THINK THERE IS THE POSSIBILITY
OF SHOWERS AGAIN BUT TIMING AND LOCATION ARE UNKNOWN SO WILL LEAVE
OUT AT THIS TIME BUT EXPECT THEM TO BE DURING THE 18Z-00Z TIME FRAME.

EXTENDED AVIATION OUTLOOK...
MVFR CONDITIONS POSSIBLE MONDAY EVENING WITH SHOWERS AND
THUNDERSTORMS POSSIBLE...OTHERWISE NO SIGNIFICANT IMPACTS TO
AVIATION EXPECTED TUESDAY THROUGH FRIDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

AVIATION...HC
Hazardous weather outlook, Jul 5, 4:08 AM EDT, 18 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
408 AM EDT SUN JUL 5 2009

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
408 AM EDT SUN JUL 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH THE AREA FROM THE WEST LATER TODAY. A
FEW STORMS MAY REACH SEVERE LIMITS ESPECIALLY DURING THE EVENING
HOURS AND POSSIBLY CONTINUING INTO THE OVERNIGHT PERIOD. DAMAGING
WINDS WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

In the hours before

Special weather statement, Jul 5, 5:54 PM EDT, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
554 PM EDT SUN JUL 5 2009

SCZ036>038-052245-
CALHOUN-CLARENDON-ORANGEBURG-
554 PM EDT SUN JUL 5 2009

...A STRONG THUNDERSTORM WAS AFFECTING CALHOUN...CLARENDON AND
ORANGEBURG COUNTIES...

AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ELLOREE...OR 19 MILES EAST OF BROOKDALE...
MOVING EAST AT 30 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

AWP
Special weather statement, Jul 5, 8:33 PM EDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
833 PM EDT SUN JUL 5 2009

GAZ065-SCZ030-035-060130-
AIKEN-BARNWELL-RICHMOND-
833 PM EDT SUN JUL 5 2009

...A STRONG THUNDERSTORM WAS AFFECTING AIKEN...BARNWELL AND RICHMOND
COUNTIES...

AT 832 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR AUGUSTA...MOVING EAST AT 30 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
Local storm report, Jul 5, 9:31 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
931 PM EDT SUN JUL 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     TSTM WND DMG     CLEARWATER              33.51N 81.91W
07/05/2009                   AIKEN              SC   LAW ENFORCEMENT

            SHERIFF REPORTS TREES AND POWERLINES DOWN IN CLEARWATER
            AND BATH.

&&

KILMER
Local storm report, Jul 5, 9:57 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
957 PM EDT SUN JUL 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     TSTM WND DMG     BAMBERG                 33.30N 81.03W
07/05/2009                   BAMBERG            SC   LAW ENFORCEMENT

            TREES DOWN IN BAMBERG REPORTED BY SHERIFF.

&&

KILMER
Local storm report, Jul 5, 10:25 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1025 PM EDT SUN JUL 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND DMG     1 ESE ELKO              33.37N 81.36W
07/05/2009                   BARNWELL           SC   LAW ENFORCEMENT

            SHERIFF REPORTS LARGE TREE LIMBS DOWN ON US 78 NEAR
            REYNOLDS RD

&&

KILMER

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:58 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Orangeburg47 min
Jul 5, 9:27 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell48 min
Jul 5, 9:31 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Calhoun, Clarendon, Orangeburg59 min
Jul 6, 4:21 PM EDTSevere Thunderstorm WarningCAELee, Sumter27 min
Jul 6, 5:03 PM EDTSevere Thunderstorm WarningCAEClarendon, Richland, Sumter42 min
Jul 6, 5:05 PM EDTSevere Thunderstorm WarningCAELancaster55 min
Jul 6, 5:45 PM EDTSevere Thunderstorm WarningCAEKershaw, Lancaster60 min
Jul 6, 7:14 PM EDTSevere Thunderstorm WarningCAEClarendon46 min
Jul 6, 7:21 PM EDTAreal Flood AdvisoryCAEClarendon, Lee, Sumter3 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.